Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Memphis, TN

June 1, 2018Lafayette County, Marshall County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 1, 2018, 3:05 PM CDT for Lafayette County, Marshall County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 3:05 PM CDT (20:05 UTC)
Expired
Jun 1, 2018, 5:14 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lafayette County, MS, Marshall County, MS

The radar

The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2112 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS54 KMEG 012005
FFWMEG
MSC071-093-012300-
/O.NEW.KMEG.FF.W.0043.180601T2005Z-180601T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
305 PM CDT FRI JUN 1 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Lafayette County in northwestern Mississippi...
  Southern Marshall County in northwestern Mississippi...

* Until 600 PM CDT.

* At 304 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Oxford, Holly Springs, Wall Doxey State Park, Cambridge,
  Harmontown, Bethlehem, Laws Hill, Marianna, Potts Camp, Abbeville,
  Malone, Keel, Waterford, Gilton, Chulahoma, Lake Center, College
  Hill Station, College Hill, Galena and Blackwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3440 8972 3455 8972 3456 8967 3468 8967
      3469 8972 3475 8972 3477 8930 3458 8930
      3458 8925 3438 8925 3437 8951

$$
2 follow-up statements
480 
WGUS74 KMEG 012056
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
356 PM CDT FRI JUN 1 2018

MSC071-093-012300-
/O.CON.KMEG.FF.W.0043.000000T0000Z-180601T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Marshall MS-
356 PM CDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHERN LAFAYETTE AND SOUTHERN MARSHALL COUNTIES...

At 356 PM CDT, Doppler Radar estimates 2 to 4 inches of rain has 
occurred over the past 3 hours. Showers and thunderstorms will 
produce an additional 1 to 3 inches of rain over the next hour.

Some locations that will experience flooding include...
Oxford, Holly Springs, Wall Doxey State Park, Cambridge, Harmontown,
Bethlehem, Laws Hill, Marianna, Potts Camp, Abbeville, Malone, Keel,
Waterford, Gilton, Chulahoma, Lake Center, College Hill Station,
College Hill, Galena and Blackwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3440 8972 3455 8972 3456 8967 3468 8967
      3469 8972 3475 8972 3477 8930 3458 8930
      3458 8925 3438 8925 3437 8951

$$
711 
WGUS74 KMEG 012214
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
514 PM CDT FRI JUN 1 2018

MSC071-093-012223-
/O.CAN.KMEG.FF.W.0043.000000T0000Z-180601T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette MS-Marshall MS-
514 PM CDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING FOR NORTHERN LAFAYETTE AND SOUTHERN
MARSHALL COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3440 8972 3455 8972 3456 8967 3468 8967
      3469 8972 3475 8972 3477 8930 3458 8930
      3458 8925 3438 8925 3437 8951

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:39 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 12:39 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1239 PM CDT Fri Jun 1 2018

.UPDATE...
Updated to include the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1003 AM CDT Fri Jun 1 2018/

DISCUSSION...Water Vapor satellite trends this morning indicate
the remnants of last night's Mesoscale Convective System moving
over the Lower Mississippi Valley. (MCS) KNQA/KGWX WSR-88D radar
trends indicate sub-severe showers and thunderstorms moving over
portions of West Tennessee and North Mississippi.

Latest mesoanalysis at best indicates Surface based CAPE values
between 1500-2000 J/kg along the southern tier of counties in
North Mississippi late this morning.

Short term models including CAM models indicate the best potential
for shower and thunderstorms over portions of North Mississippi
this afternoon. Will make some adjustments to lower convective
chances, especially north of I-40 and adjust temperatures and
other elements as needed for current trends.

CJC

PREV DISCUSSION... /issued 246 AM CDT Fri Jun 1 2018/

DISCUSSION...

Area of convection continues to push through the Mid-South at this
time. The convection has been weakening over the last hour and
expect this trend to continue through sunrise. A couple of the CAM
models show the convection continuing to push south into North
Mississippi through the morning hours.

Tough forecast for today as lingering cloud cover and showers
could keep temperatures a tad cooler especially across North
Mississippi. Several of the CAM models indicate redevelopment of
convection will occur along old outflow boundaries by this
afternoon which would most likely occur across North Mississippi,
but with the possible cooler temperatures it could limit the
redevelopment. For now have left likely POPS during the afternoon
hours for areas south of I-40.

Saturday will be a hot and humid day across the area. Highs will
reach into the lower to mid 90s while heat indices will be between
100-105 degrees.

Relief from the hot and humid conditions will come Saturday Night
as a cold front moves into the area. Showers and thunderstorms
will develop ahead of the front with some becoming severe
especially along and west of the Mississippi River.

Surface high pressure will build into the Mid-South on Sunday as
the upper flow aloft remains out of the Northwest through the
middle of next week. Cooler and drier air will filter into the
region thanks to the surface high. However, with the region
remaining in northwest flow aloft, can't totally rule out an
isolated shower or thunderstorm occurring with a disturbance
moving through the northwest flow.

KRM

&&

.AVIATION...
/18z TAFs/

Convection continues to affect portions of west TN and north MS
this afternoon and will gradually shift to the south during the
late afternoon and evening hours. VCTS was included at MEM/TUP for
this afternoon. Expect generally dry weather overnight, but
clearing skies will likely result in areas of fog, particularly
where heavier rain fell today. Expect the dry weather to continue
through much of Saturday, but rain chances return Saturday evening
and overnight.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 1, 4:13 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
413 AM CDT Fri Jun 1 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
413 AM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible this
afternoon mainly across Northeast Mississippi. Damaging winds and
large hail will be the main threats.

Heat indices may exceed 100 degrees over portions of Eastern
Arkansas and West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices will reach between 100 to 105 degrees on Saturday.

Strong to severe storms will be possible late Saturday afternoon
into Saturday Night ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jun 1, 11:38 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     TSTM WND DMG     CARDWELL                36.05N 90.29W
06/01/2018                   DUNKLIN            MO   EMERGENCY MNGR

            A BIG TREE WAS BLOWN DOWN ON A DEPUTY SHERIFFS CAR ON
            HIGHWAY V WEST OF CR 621.

&&

HGW
Local storm report, Jun 1, 11:50 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     HOLLOW ROCK             36.03N 88.27W
06/01/2018                   CARROLL            TN   AMATEUR RADIO

            POWERLINES DOWN AND TREE ON FIRE ON ROUTE 114 IN HOLLOW
            ROCK. TIME IS RADAR ESTIMATED.

&&

HGW
Special weather statement, Jun 1, 1:22 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
122 PM CDT FRI JUN 1 2018

MSZ002-013-014-011845-
Lafayette MS-Marshall MS-Union MS-
122 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Southwestern Union County in northeastern Mississippi...

At 122 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Wall Doxey State
Park, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southeastern Marshall and
southwestern Union Counties should monitor this storm closely.

LAT...LON 3461 8960 3472 8943 3461 8930 3458 8930
      3458 8926 3446 8910 3438 8922 3438 8924
      3436 8925 3429 8935
TIME...MOT...LOC 1822Z 321DEG 16KT 3462 8946

JOHNSON
Special weather statement, Jun 1, 1:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT FRI JUN 1 2018

MSZ002-013-014-011915-
Lafayette MS-Marshall MS-Union MS-
148 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
West central Union County in northeastern Mississippi...

At 148 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 8
miles south of Wall Doxey State Park, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southern Marshall and west central
Union Counties should monitor this storm closely.

LAT...LON 3462 8967 3463 8941 3444 8911 3429 8946
TIME...MOT...LOC 1848Z 321DEG 16KT 3454 8942

JOHNSON
Special weather statement, Jun 1, 2:35 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT FRI JUN 1 2018

MSZ012-012015-
Panola MS-
235 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Eastern Panola County in northwestern Mississippi...

At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sardis, or near
Batesville, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Panola County should monitor this storm closely.

LAT...LON 3440 9007 3448 8988 3428 8972 3417 8972
      3416 9004
TIME...MOT...LOC 1935Z 333DEG 16KT 3438 8994

JOHNSON
Special weather statement, Jun 1, 2:57 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT FRI JUN 1 2018

MSZ013-012030-
Lafayette MS-
257 PM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Southern Lafayette County in northwestern Mississippi...

At 257 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Oxford, moving
southeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Lafayette County should monitor this storm
closely.

LAT...LON 3419 8951 3419 8963 3438 8968 3442 8948
      3421 8925 3416 8925 3416 8951
TIME...MOT...LOC 1957Z 321DEG 15KT 3431 8951

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:36 AM CDTSpecial Weather StatementMEGLee, Pontotoc39 min
Jun 1, 1:22 PM CDTSpecial Weather StatementMEGLafayette23 min
Jun 1, 1:40 PM CDTAreal Flood AdvisoryMEGMarshall2 hr
Jun 1, 1:48 PM CDTSpecial Weather StatementMEGLafayette27 min
Jun 1, 2:05 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union40 min
Jun 1, 2:35 PM CDTSpecial Weather StatementMEGPanola40 min
Jun 1, 2:56 PM CDTAreal Flood AdvisoryMEGLafayette, Marshall, Panola2 hr
Jun 1, 2:57 PM CDTSpecial Weather StatementMEGLafayette33 min
Jun 1, 3:06 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha39 min
Jun 1, 3:39 PM CDTSpecial Weather StatementMEGTunica36 min
Jun 1, 3:48 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha57 min
Jun 1, 4:18 PM CDTSpecial Weather StatementMEGTunica42 min
Jun 1, 4:45 PM CDTSevere Thunderstorm WarningMEGTallahatchie45 min
Jun 1, 4:52 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tunica113 min
Jun 1, 5:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jun 1, 5:26 PM CDTSpecial Weather StatementMEGCoahoma49 min
Jun 1, 5:36 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman54 min
Jun 1, 5:50 PM CDTAreal Flood AdvisoryMEGPanola, Quitman55 min
Jun 1, 6:01 PM CDTSevere Thunderstorm WarningMEGCoahoma, Tallahatchie33 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.